Indiana, 2018

Damaging Wind in Indiana, September 25, 2018

September 25, 2018 · NWS IWX · 1 event in 1 county or zone

A cold front passed through during the evening hours, interacting with a moist and sheared environment. The timing of the front and clouds throughout the day limited overall instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front passed through during the evening hours, interacting with a moist and sheared environment. The timing of the front and clouds throughout the day limited overall instability. Thunderstorms developed, but struggled to mixed the strongest winds to the surface. One isolated wind damage report occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 25, 4:51 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 4:51 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
551 PM EDT Tue Sep 25 2018

.SYNOPSIS...
Issued at 343 PM EDT Tue Sep 25 2018

More showers and storms are ahead early tonight as a strong cold
front moves across the area. Some storms may produce damaging
winds along with locally heavy rainfall. Drier and cooler weather
will follow for Wednesday through Friday with highs in the 60s to
around 70 with lows in the 50s tonight, and then in the 40s to
around 50 Wednesday night and Thursday night.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 343 PM EDT Tue Sep 25 2018

Conditions have begun to destabilize this afternoon from earlier
convection. CAPE values had climbed to around 2000 J/Kg along the
IL/IN border. More storms had developed in the vicinity of the
cold front. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to near
Laporte around 8 PM EDT. There is reasonable potential for
damaging winds across the entire area as the line races east near
40 mph. Some potential for embedded landspouts/small tornadoes
given favorable shear. The showers should end by late tonight with
winds becoming northwest. Highs Wednesday should only be from 60
to 65.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 343 PM EDT Tue Sep 25 2018

Chilly nights are ahead as a much cooler airmass spreads across
the area. Lows will dip into the 40s Wednesday night and then
again Friday night. There is some frost potential over the
locally colder spots were temps may dip into the upper 30s.
Otherwise, mainly dry conditions can be expected through Saturday
with highs mainly in the 60s. A warmer and more settled pattern
will follow with chances for rain and highs in the 70s early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 544 PM EDT Tue Sep 25 2018

Conditions have destabilized some late this afternoon from
earlier convection. CAPE values at 20Z were generally between 1500
and 2000 J/Kg over most of northern Indiana. More storms had
developed earlier in the vicinity of the cold front that was
moving into IL. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to SBN
after 00Z and FWA after 02Z. Gusty winds are possible at the
terminals so have included wind gusts in a TEMPO group. Winds
will shift to the northwest overnight with conditions becoming
VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 11 PM CDT this evening through
     Wednesday evening for INZ003.

MI...Beach Hazards Statement from midnight EDT tonight through
     Wednesday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from midnight tonight to 8 PM EDT Wednesday
     for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 25, 3:21 AM EST, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
421 AM EDT Tue Sep 25 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
421 AM EDT Tue Sep 25 2018 /321 AM CDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. A few
thunderstorms may become strong to severe late this afternoon and
evening. Damaging winds to 60 mph will be the primary threat.
However, isolated tornadoes cannot be ruled out, especially across
northern Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ043-046-260830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
421 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. A few
thunderstorms may become strong to severe late this afternoon into
this evening.

There is a Small Craft Advisory in effect after midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Small Craft Advisory in effect on Wednesday.

In the hours before

Special weather statement, Sep 25, 6:39 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT TUE SEP 25 2018

MIZ077-260015-
Berrien-
739 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERRIEN
COUNTY...

At 738 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of South Haven to 8
miles west of Van Buren SP to 8 miles west of St. Joseph. Movement
was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 30 and 42.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4209 8622 4206 8663 4213 8658 4212 8649
      4219 8641 4224 8636 4224 8622
TIME...MOT...LOC 2338Z 258DEG 43KT 4252 8657 4235 8647 4213 8666

CM
Special weather statement, Sep 25, 6:45 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT TUE SEP 25 2018

INZ003-MIZ077-260030-
La Porte-Berrien-
745 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND SOUTHERN BERRIEN COUNTIES...

At 744 PM EDT/644 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles west of St. Joseph to 8
miles northwest of New Buffalo to near Burns Harbor. Movement was
east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, St. Joseph, Trail Creek, Fair Plain,
Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Sodus, Baroda, Shoreham, Eau Claire,
Galien and Michiana Shores.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 46 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 29.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 8668 4196 8657 4207 8653 4209 8622
      4200 8622 4194 8628 4176 8650 4176 8652
      4174 8652 4163 8666 4164 8693 4171 8693
TIME...MOT...LOC 2344Z 260DEG 39KT 4209 8661 4187 8688 4166 8714

CM
Local storm report, Sep 25, 7:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 E TRAIL CREEK         41.70N 86.82W
09/25/2018  M31 MPH          LA PORTE           IN   AWOS

            AWOS STATION MGC, 2 E TRAIL CREEK.

&&

CR
Local storm report, Sep 25, 7:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     1 NW BENTON HEIGHTS     42.13N 86.43W
09/25/2018  M43 MPH          BERRIEN            MI   ASOS

            ASOS STATION BEH, SOUTHWEST MICHIGAN
            REGIONAL AP.

&&

CR
Special weather statement, Sep 25, 7:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
748 PM CDT TUE SEP 25 2018

INZ003-012-013-260115-
La Porte-Pulaski-Starke-
748 PM CDT TUE SEP 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE
AND SOUTHWESTERN LA PORTE COUNTIES...

At 748 PM CDT, a strong thunderstorm was located near North Judson,
or near Dunns Bridge, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Knox, North Judson, La Crosse, Ripley, Lomax, Beardstown, Ober,
English Lake, Denham, Brems, Toto, Winona, Bass Lake, San Pierre and
Ora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4127 8693 4138 8683 4128 8647 4125 8647
      4106 8664 4115 8693
TIME...MOT...LOC 0048Z 277DEG 28KT 4124 8685

CM
Special weather statement, Sep 25, 8:09 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
909 PM EDT TUE SEP 25 2018

INZ004>006-008-MIZ078-079-260145-
Lagrange-Noble-St. Joseph-Elkhart-St. Joseph-Cass-
909 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...NORTHWESTERN
NOBLE...EAST CENTRAL ST. JOSEPH...LAGRANGE...SOUTHEASTERN CASS AND
SOUTHERN ST. JOSEPH COUNTIES...

At 908 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Marcellus to near
Elkhart to near Wakarusa. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elkhart, Goshen, Sturgis, Ligonier, Lagrange, Simonton Lake, Dunlap,
Middlebury, Osceola, Constantine, Wakarusa, Bristol, White Pigeon,
Topeka, Millersburg, New Paris, Benton, Union, Scott and Fawn River.

This includes Interstate 80 in Indiana between mile markers 91 and
125.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4163 8535 4144 8565 4155 8617 4170 8602
      4188 8592 4190 8529
TIME...MOT...LOC 0108Z 278DEG 37KT 4193 8584 4169 8591 4155 8612

CM

The radar

The Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 25, 8:10 PM EST to 8:11 PM EST
Where
Marshall County, 2.68 mi WNW of Tyner
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.430, -86.450

Local media reported a tree limb broke and fell onto an unoccupied car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783501.